Hail, Butler
- When
- April 7, 12:52 PM CST
- Where
- Butler County, 2.76 mi N of Rose Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -97.130
A cluster of showers and thunderstorms over Central and Southeast Kansas led to severe thunderstorms. This strong warm advection pattern led to supercells to develop, which produced large hail as big as golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of showers and thunderstorms over Central and Southeast Kansas led to severe thunderstorms. This strong warm advection pattern led to supercells to develop, which produced large hail as big as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 7, 11:56 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1256 PM CDT SUN APR 7 2013 .UPDATE... ISSUED AT 1155 AM CDT SUN APR 7 2013 CLOUDS BEGINING TO MIX OUT...CAUSING TEMPERATURES TO RISE RAPIDLY ACROSS CENTRAL KANSAS...THUS HAVE INCREASED HOURLY AND MAX TEMPERATURES UPWARD. DECREASING CLOUD COVER AND INCREASING MOISTURE TRANSPORT ARE LEADING TO INCREASING INSTABILITY. FOCUSING MECHANISM FOR AFTERNOON CONVECTION SOMEWHAT MURKY...WITH POSSIBLE BOUNDARY LEFT FROM MORNING SHOWERS GENERALLY FROM GBD TO SLN. LACK OF DISCERNABLE BOUNDARY ELSEWHERE...THUS ANY CONVECTION THAT FORMS WILL BE DRIVEN BY LOCALIZED ENHANCEMENT TO WAA AND MOIST ADVECTION. SF && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 300 AM CDT SUN APR 7 2013 CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS UPPER WAVE OVER NORTHERN NEVADA/SOUTHERN IDAHO RACING EASTWARD VIA ZONAL UPPER FLOW REGIME. THE ENVIRONMENT LOOKS CAPPED FOR SURFACE BASED ACTIVITY AND NOT SEEING ANY REAL GOOD LOW LEVEL CONVERGENCE...HOWEVER WARM AIR ADVECTION IN THE MID-LEVELS AHEAD OF APPROACHING PV WAVE SHOULD SPARK OFF SCATTERED ELEVATED SHOWERS/STORMS TODAY. ELEVATED INSTABILITY/SHEAR COMBO SUGGESTS A FEW STRONG STORMS TO POSSIBLY MARGINALLY SEVERE FOR THIS AFTERNOON/EVENING WITH HAIL BEING THE MAIN HAZARD. THIS ACTIVITY WILL MOVE NORTHEAST TONIGHT WITH A LULL IN THE ACTIVITY FOR MONDAY...AS SHORT WAVE RIDGING COMMENCES ALOFT. STILL THINK MODELS MIGHT BE A LITTLE OVER ZEALOUS ON QUALITY OF MOISTURE RETURN FOR MONDAY. GIVEN NO REAL LOW-LEVEL FOCUS AND STRONG CAPPING OVER THE REGION ON MONDAY WOULD EXPECT ANY AFTERNOON ACTIVITY TO DEVELOP OVER NORTHWEST KANSAS IN THE UPSLOPE REGIME. THE BETTER CHANCES OF THUNDERSTORMS FOR LATE MONDAY AFTERNOON/NIGHT WILL BE OVER CENTRAL KANSAS AND POINTS NORTH...AS LIFT AND MOISTURE TRANSPORT IS FAVORED NEAR WARM FRONT BOUNDARY. SEVERE WEATHER LOOKS MORE LIKELY ON TUESDAY AS MAIN UPPER WAVE MOVES TOWARDS THE CENTRAL PLAINS. THE MOST LIKELY MODE OF THUNDERSTORMS STILL SEEMS TO BE A LINE OF STRONG TO SEVERE THUNDERSTORMS MATERIALIZING TUESDAY AFTERNOON ALONG THE FRONT...AS DEEP MERIDIONAL TROUGHING AND STRONG UPPER DYNAMICS FAVOR LINEAR ACTIVITY. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 300 AM CDT SUN APR 7 2013 LINGERING PRECIPITATION FOR WEDNESDAY WITH POSSIBLE RAIN/SNOW MIXTURE EARLY WEDNESDAY MORNING FOR CENTRAL KANSAS...FOLLOWED BY MUCH COOLER TEMPERATURES FOR WEDNESDAY/THURSDAY AND WARMER WEATHER TO RETURN FOR NEXT WEEKEND. JAKUB && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1246 PM CDT SUN APR 7 2013 ISOLATED CONVECTION FORMING AT NOSE OF 35KT JET RIDING ALONG THE 295-300K SURFACE. SOME CAPPING STILL IN PLACE...SO NOT EXPECTING STORM TO BECOME TOO STRONG. SHORT TERM MODELS LACK CONSISTENCY IN DEVELOPING CONVECTION THIS AFTERNOON DUE TO LACK OF LOW LEVEL FOCUSING MECHANISM...SO DID NOT PUT ANY MORE THAN VCTS IN TAFS. BETTER LOW LEVEL MOISTURE SHOULD BEGIN ADVECTING INTO AREA BY LATE AFTERNOON...WITH MVFR CIGS ARRIVING AT KICT AND KHUT BY 21-22UTC. KSLN...KHUT AND KCNU LIKELY WILL SEE MVFR CIGS BY 00UTC. MODELS ALL SUGGEST THAT CIGS WILL LOWER INTO IFR CATEGORY BY LATE EVENING. STRONGER ISENTROPIC ASCENT DEVELOPS BY LATE EVENING...BUT AGAIN WHERE CONVECTION WILL DEVELOP AND TIMING IS SOMEWHAT IN QUESTION...SO INTRODUCED VCTS ONLY. SF && .FIRE WEATHER... ISSUED AT 646 AM CDT SUN APR 7 2013 GRASSLAND FIRE DANGER INDEX MAY BRIEFLY GO INTO THE VERY HIGH CATEGORY ON TUESDAY AFTERNOON OVER PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. HOWEVER PRECIPITATION MAY LIMIT THIS THREAT. WINDS MAY BE GUSTY AT TIMES. CONFIDENCE IN FORECAST IS NOT PARTICULARLY HIGH DUE TO MODEL UNCERTAINTY. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 58 75 60 / 30 40 10 30 HUTCHINSON 74 56 75 59 / 40 30 10 40 NEWTON 74 56 74 59 / 40 40 10 40 ELDORADO 73 58 74 60 / 40 40 10 30 WINFIELD-KWLD 72 58 76 61 / 40 30 10 20 RUSSELL 75 53 74 55 / 40 30 40 60 GREAT BEND 75 55 75 56 / 40 30 30 50 SALINA 74 55 72 58 / 40 50 30 60 MCPHERSON 75 56 74 58 / 40 40 20 50 COFFEYVILLE 73 59 74 62 / 40 40 10 20 CHANUTE 75 58 72 60 / 40 60 10 20 IOLA 76 58 72 60 / 40 70 10 30 PARSONS-KPPF 73 59 73 61 / 40 40 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 125 PM CDT SUN APR 7 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 125 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR THIS AFTERNOON AND EVENING...MAINLY FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 400. THE MAIN HAZARD FROM THESE STORMS WILL BE QUARTER TO GOLF BALL SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER CHANCES WILL CONTINUE ON MONDAY AND ESPECIALLY TUESDAY...AS A STRONG WEATHER SYSTEM MOVES OUT INTO THE CENTRAL PLAINS. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY FOR LOCATIONS EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY HOWEVER A FEW STRONG STORMS WITH SMALL HAIL WILL BE POSSIBLE. IN ADDITION...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA LATE TUESDAY AND EARLY WEDNESDAY...WITH RAIN POSSIBLY MIXING WITH SNOW BRIEFLY ACROSS PORTIONS OF CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT MAINLY DUE TO ONLY A FEW MARGINALLY SEVERE STORMS...HOWEVER ACTIVATION MAY BE NEEDED AREA WIDE ON TUESDAY AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1253 PM CDT SUN APR 7 2013
KSZ083-092-071815-
SEDGWICK-SUMNER-
1253 PM CDT SUN APR 7 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...
AT 1247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 19 MILES
NORTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3735 9781 3749 9781 3785 9763 3760 9716
3729 9766
TIME...MOT...LOC 1752Z 232DEG 32KT 3743 9765
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 135 PM CDT SUN APR 7 2013 KSZ069-083-071930- BUTLER-SEDGWICK- 135 PM CDT SUN APR 7 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES... AT 134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MCCONNELL AIR FORCE BASE...OR 7 MILES SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3806 9676 3755 9653 3748 9728 3766 9743 TIME...MOT...LOC 1835Z 238DEG 33KT 3762 9724 SMITH
The Wichita radar (KICT), 28 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
25 hail. Local standard time, as filed.
The Golf ball hail covered old Highway 54.
Pea to Quarter sized hail covered Kansas Highway 99.
The half dollar sized hail covered the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439294, 439295, 439296, 439297, 439298, 439299, 439300, 439301, 439302, 439303, 439304, 439305, 445672, 445673, 445674, 445675, 445676, 445678, 445681, 445682, 445684, 445686, 445688, 445689, 445690.